Arkansas, 2020

Hail and Damaging Winds in Arkansas, May 4, 2020

May 4, 2020 · NWS MEG · 8 events in 4 counties and zones

A front stalled across the Mid-South started to lift north as low pressure tracked into southwest Missouri. Meanwhile, a potent upper-level disturbance tracked across the region and triggered thunderstorms across Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A front stalled across the Mid-South started to lift north as low pressure tracked into southwest Missouri. Meanwhile, a potent upper-level disturbance tracked across the region and triggered thunderstorms across Missouri. The airmass across the Mid-South was ripe for severe storms with strong shear and instability in place. Clusters of severe storms moved into northern parts of the Mid-South by mid-afternoon and moved east-southeast through the evening hours producing damaging winds and hail. This was the second day in a row that northern sections of the Mid-South suffered widespread severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 4, 10:44 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 4, 10:44 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1144 AM CDT Mon May 4 2020

.UPDATE...
See the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1051 AM CDT Mon May 4 2020/

DISCUSSION...
Current radar imagery shows storms firing up over western
Arkansas moving eastward towards our area. Short range models
indicate storms moving towards eastern Arkansas by 2 PM, but they
might move in just a bit earlier. The first round has the greatest
potential for severe storms, then another round of showers should
move in as a cold front swings across the area. Storms should
finally move out of the area later tonight, around midnight. The
only changes made to the forecast were to temperatures, otherwise
the forecast looks to be on track.

SGW

PREV DISCUSSION... /issued 352 AM CDT Mon May 4 2020/

DISCUSSION...

Currently...A front has stalled across North MS this morning with
clouds covering most of the Mid-South. Shower activity has waned
overnight and temps are mainly in the 60s with light NE winds
north of the front and light SSW winds to the south.

Today...Another mid level shortwave will race into the Middle MS
Valley today sparking convection across KS and SW MO this morning.
Convection should slide ESE along the stalled boundary which
should start to lift slowly north as low pressure tracks into SW
MO. Very steep mid level lapses continue to overspread the region
while SBCAPES along and south of the front will climb to
1500-2000 J/KG this afternoon. The shortwave racing through the
Middle MS Valley will provide the trigger and support severe
storms with 0-6km shear values greater than 50 kts overspreading
the region. Storms across KS/MO will be elevated initially
becoming more surface based through the day as they track ESE
along the boundary and eventually into the Mid-South. CAMs have a
variety of solutions naturally, but it is interesting that the
NSSL-WRF and ARW-WRF both are showing robust bow echoes tracking
into northern parts of the Mid-South this afternoon. Severe storms
will be possible with the best chances across NE AR, the MO
Bootheel and NW TN from 2 pm to 8 pm. Damaging winds and hail are
the main threats but a tornado cannot be ruled out since 0-1km
helicity values are elevated across much the area this afternoon
as the surface low approaches. Another round of convection will
likely move into the Mid-South later this evening as the cold
front starts to push into the area. Right now thinking the severe
threat with this activity will likely be diminishing as the
airmass across northern parts of the Mid-South should be
stabilized by earlier convection and the better support will be
racing east. However, it is not out of the question that a few
severe storms could linger further into the overnight mainly over
Northeast Arkansas and the MO Bootheel. Expect whatever convection
is left along the front to continue to weaken overnight as the
front pushes SE.

Tuesday and Tuesday night...The cold front will push south of the
area with a few showers and perhaps a thunderstorm over N MS. Not
much upper support so not expecting anything significant attm.
Cooler air will start working into northern sections with highs in
the lower 70s across NE AR and decent NW breeze. A few lingering
showers are possible across NE MS Tuesday evening otherwise
clearing skies and cool with lows in the upper 40s and lower 50s.

Wednesday and Thursday...A deep upper trough develops over the
eastern U.S. will result in NW flow aloft across the Mid-South
with dry and pleasant weather. Expect highs in the upper 60s to
lower 70s and northerly surface winds. Lows will be in the 40s and
50s.

Friday...A decent mid level shortwave will move through the NW
flow aloft along with a cold front to bring the next chance of
rain Thursday night into Friday. Not much elevated instability
with this system which looks much like November than early May.
Perhaps a few rumbles of thunder during what looks like a cool,
rainy day. Highs will be in the 60s and that may be generous up
north.

Saturday and Sunday..The large upper trough over the Great Lakes
and the eastern U.S. will drive a cool airmass southward. This
next weekend is looking downright chilly. Expect highs in the 60s
with lows deep in the 40s with some upper 30s along the TN River.

SJM

&&

.AVIATION...
/18z TAFs/

Convection over the Ozarks will move quickly eastward this
afternoon, potentially affecting JBR/MKL. Gusty west winds and
hail are possible with this convection. Another round of
convectionis possible tonight as the cold front moves through
the area. However, there remains some uncertainty as to whether
this line will hold together. Decided to use VCTS/VCSH to denote
this possibility with the understanding that TS may be needed on
station at some point.

Otherwise, expect gradually improving ceilings today as a warm
front lifts north. This will result in increasing southerly winds
this afternoon and evening, eventually shifting from the west-
northwest early Tuesday behind the cold front. Additional low
ceilings around 2000 ft are possible late tonight into Tuesday
morning.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 4, 3:05 AM CST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
405 AM CDT Mon May 4 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-051115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
405 AM CDT Mon May 4 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe storms are possible north of a Helena-West Helena,
Arkansas to Tupelo, Mississippi line this afternoon into this
evening. The best chance for severe weather will be across
Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.
The most likely time for severe weather will be between 2 pm and
midnight. Damaging winds and large hail are the main threats
though a tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

SJM

In the hours before

Local storm report, May 4, 8:25 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
925 AM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     2 NW CORNING            36.43N  90.61W
05/03/2020                   CLAY               AR   SOCIAL MEDIA

            UTILITY POLE SNAPPED ALONG COUNTY ROAD 140.

0120 PM     TSTM WND DMG     CORNING                 36.41N  90.59W
05/03/2020                   CLAY               AR   SOCIAL MEDIA

            TREE DOWN ON POWERLINES ON SW 3RD

0140 PM     TSTM WND DMG     MALDEN                  36.58N  89.98W
05/03/2020                   DUNKLIN            MO   BROADCAST MEDIA

            TREES DOWN ACROSS MALDEN.

0140 PM     TSTM WND DMG     PIGGOTT                 36.38N  90.20W
05/03/2020                   CLAY               AR   SOCIAL MEDIA

            NUMEROUS TREES DOWN ACROSS TOWN.

0145 PM     TSTM WND DMG     RECTOR                  36.26N  90.29W
05/03/2020                   CLAY               AR   SOCIAL MEDIA

            A FEW TREES DOWN IN RECTOR, CLAY CO.

0145 PM     TSTM WND DMG     1 SW WALCOTT            36.02N  90.69W
05/03/2020                   GREENE             AR   SOCIAL MEDIA

            TREE DOWN ON HIGHWAY 141 NEAR EBENEZER.

0150 PM     TSTM WND DMG     JONESBORO               35.82N  90.69W
05/03/2020                   CRAIGHEAD          AR   PUBLIC

            4 MILES NORTHEST OF JONESBORO CARPORT DAMAGED.

0200 PM     TSTM WND GST     BONO                    35.91N  90.80W
05/03/2020  E60 MPH          CRAIGHEAD          AR   LAW ENFORCEMENT

            WIND GUST OF 60MPH REPORTED BY LAW ENFORCEMENT.

0202 PM     TSTM WND DMG     BROOKLAND               35.90N  90.58W
05/03/2020                   CRAIGHEAD          AR   SOCIAL MEDIA

            TREE DOWN ON SAGE MEADOWS GOLF COURSE.

0205 PM     TSTM WND DMG     TIPTONVILLE             36.38N  89.47W
05/03/2020                   LAKE               TN   PUBLIC

            LARGE TREE BRANCHES DOWN IN TIPTONVILLE. WINDS
            ESTIMATED NEAR 70 MPH.

0209 PM     TSTM WND DMG     CARUTHERSVILLE          36.18N  89.67W
05/03/2020                   PEMISCOT           MO   EMERGENCY MNGR

            UPROOTED TREES DAMAGED SIX HOMES.

0210 PM     HAIL             LAKE CITY               35.82N  90.45W
05/03/2020  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            HAIL TO 1 INCH REPORTED BY TRAINED SPOTTER.

0210 PM     TSTM WND DMG     HOLCOMB                 36.40N  90.02W
05/03/2020                   DUNKLIN            MO   TRAINED SPOTTER

            3 MILES SE OF HOLCOMB ROOF DAMAGE AND TREES DOWN.

0210 PM     TSTM WND GST     CARUTHERSVILLE          36.18N  89.67W
05/03/2020  M65 MPH          PEMISCOT           MO   TRAINED SPOTTER

0230 PM     TSTM WND DMG     UNION CITY              36.42N  89.05W
05/03/2020                   OBION              TN   TRAINED SPOTTER

            REAL ESTATE BUILDING ROOF BLEW OFF AND ONTO THE POST
            OFFICE BUILDING WITH DEBRIS AROUND AND BETWEEN
            BUILDINGS. THE LOCATION WASHINGTON AVE AND SOUTH 2ND.
            TREES DOWN AND ONE LARGE TREE BLOCKING STREET AT 4TH AND
            CHURCH.

0235 PM     TSTM WND DMG     5 ENE UNION CITY        36.45N  88.97W
05/03/2020                   OBION              TN   TRAINED SPOTTER

            SEVERAL TREES DOWN.

0235 PM     TSTM WND DMG     SOUTH FULTON            36.49N  88.88W
05/03/2020                   OBION              TN   BROADCAST MEDIA

            TREES DOWN ACROSS SOUTH FULTON.

0239 PM     TSTM WND DMG     MARTIN                  36.34N  88.86W
05/03/2020                   WEAKLEY            TN   FIRE DEPT/RESCUE

            2 WSW MARTIN NUMEROUS TREES DOWN AND A SHED WITH
            DAMAGE.

0244 PM     TSTM WND DMG     OSCEOLA                 35.70N  89.99W
05/03/2020                   MISSISSIPPI        AR   SOCIAL MEDIA

            TREES DAMAGED AND POWERLINES DOWN NEAR MOCKINGBIRD LANE

0245 PM     TSTM WND DMG     MARTIN                  36.34N  88.86W
05/03/2020                   WEAKLEY            TN   FIRE DEPT/RESCUE

            MULTIPLE TREES AND POWERLINES DOWN.

0249 PM     TSTM WND DMG     DELL                    35.86N  90.03W
05/03/2020                   MISSISSIPPI        AR   EMERGENCY MNGR

            POWERLINES DOWN AT THE INTERSECTION OF HWY 18 AND HWY
            312 BETWEEN DELL AND GOSNELL

0250 PM     TSTM WND DMG     MARTIN                  36.34N  88.86W
05/03/2020                   WEAKLEY            TN   PUBLIC

            5 MILES N OF MARTIN TREE LIMBS DOWN AND SHINGLES BLOWN
            OFF ROOF.

0250 PM     TSTM WND DMG     SHARON                  36.23N  88.82W
05/03/2020                   WEAKLEY            TN   TRAINED SPOTTER

            LARGE TREE FELL VERY CLOSE TO HOME ON N DURHAM AVE AND
            ANOTHER LARGE TREE FELL IN THE YARD OF A HOME ON MAPLE
            STREET. SEVERAL LARGE LIMBS BLOWN OFF AROUND AREA.

0250 PM     TSTM WND DMG     RIPLEY                  35.75N  89.53W
05/03/2020                   LAUDERDALE         TN   SOCIAL MEDIA

            TREE ACROSS THE ROAD IN RIPLEY NEAR HWY 51

0250 PM     TSTM WND DMG     GREENFIELD              36.16N  88.80W
05/03/2020                   WEAKLEY            TN   BROADCAST MEDIA

            NUMEROUS TREES DOWN ACROSS TOWN.

0300 PM     TSTM WND DMG     DYERSBURG               36.04N  89.38W
05/03/2020                   DYER               TN   TRAINED SPOTTER

            POWER LINES BLOWN DOWN AND BLOCKING ROADS NEAR THE
            NISSAN CAR DEALER IN TOWN.

0305 PM     TSTM WND DMG     SHARON                  36.23N  88.82W
05/03/2020                   WEAKLEY            TN   DEPT OF HIGHWAYS

            MULTIPLE TREES AND POWERLINES DOWN IN THE SHARON AND
            DRESDEN AREAS.

0309 PM     TSTM WND DMG     GLEASON                 36.22N  88.61W
05/03/2020                   WEAKLEY            TN   DEPT OF HIGHWAYS

            TREE FALLEN ON HOUSE ON MT. ZION

0309 PM     TSTM WND DMG     MCKENZIE                36.14N  88.51W
05/03/2020                   CARROLL            TN   SOCIAL MEDIA

            TREES DOWN IN MCKENZIE

0310 PM     TSTM WND DMG     6 NNE GLEASON           36.30N  88.56W
05/03/2020                   WEAKLEY            TN   TRAINED SPOTTER

            TREES DOWN AT 54 AND 190 NEAR COMO.

0315 PM     TSTM WND DMG     MEDINA                  35.80N  88.77W
05/03/2020                   GIBSON             TN   AMATEUR RADIO

            TREE ACROSS THE ROAD HWY 152 AND CHRISTMASVILLE RD

0315 PM     TSTM WND DMG     1 NNW FAIRVIEW          35.77N  88.85W
05/03/2020                   MADISON            TN   TRAINED SPOTTER

            FOUR TREES DOWN AT RESIDENCE IN THREE WAY.

0318 PM     TSTM WND DMG     PARIS                   36.30N  88.31W
05/03/2020                   HENRY              TN   AMATEUR RADIO

            TREE ONTO A HOUSE ON BALLYWOOD

0319 PM     TSTM WND DMG     HUNTINGDON              36.01N  88.41W
05/03/2020                   CARROLL            TN   FIRE DEPT/RESCUE

            SEVERAL TREES AND POWERLINES DOWN

0320 PM     TSTM WND GST     JACKSON                 35.63N  88.83W
05/03/2020  E60 MPH          MADISON            TN   SOCIAL MEDIA

            60 MPH WIND GUST

0320 PM     TSTM WND DMG     PARIS                   36.30N  88.31W
05/03/2020                   HENRY              TN   AMATEUR RADIO

            NUMEROUS TREES AND POWER POLES SNAPPED BETWEEN PARIS
            AND MCKENZIE

0320 PM     TSTM WND DMG     JACKSON                 35.63N  88.83W
05/03/2020                   MADISON            TN   AMATEUR RADIO

            TREE ON HOUSE NEAR JMC GENERAL HOSPITAL

0325 PM     TSTM WND GST     BIG SANDY               36.23N  88.09W
05/03/2020  M62 MPH          BENTON             TN   TRAINED SPOTTER

            DAVIS WEATHER UNIT REPORTED 62 MPH WIND GUST AT 323 PM.

0325 PM     TSTM WND DMG     BRUCETON                36.03N  88.25W
05/03/2020                   CARROLL            TN   AMATEUR RADIO

            POWER LINES DOWN AND POLE ONTO HOUSE ON LANKFORD LANE.

0325 PM     TSTM WND DMG     CAMDEN                  36.06N  88.10W
05/03/2020                   BENTON             TN   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN AND POWER LINES SNAPPED IN HALF
            ALONG WITH POWER OUTAGES IN CAMDEN AREA AND BIG SANDY
            AREAS. ALL THE COUNTY HAS TREES DOWN.

0326 PM     TSTM WND DMG     BROWNSVILLE             35.59N  89.25W
05/03/2020                   HAYWOOD            TN   LAW ENFORCEMENT

            LARGE TREE DOWN IN TOWN.

0327 PM     TSTM WND DMG     MCKENZIE                36.14N  88.51W
05/03/2020                   CARROLL            TN   TRAINED SPOTTER

            MULTIPLE TREES DOWN.

0339 PM     TSTM WND DMG     HOLLOW ROCK             36.04N  88.27W
05/03/2020                   CARROLL            TN   AMATEUR RADIO

            LARGE TREE ON POWER LINES

0340 PM     TSTM WND DMG     LEXINGTON               35.65N  88.39W
05/03/2020                   HENDERSON          TN   TRAINED SPOTTER

            ON HIGHWAY 412 A CARPORT WAS BLOWN INTO POWER LINES.

0340 PM     TSTM WND DMG     LEXINGTON               35.65N  88.39W
05/03/2020                   HENDERSON          TN   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN ACROSS THE NORTHERN
            HALF OF HENDERSON COUNTY.

0341 PM     TSTM WND DMG     CEDAR GROVE             35.82N  88.60W
05/03/2020                   CARROLL            TN   SOCIAL MEDIA

            MULTIPLE TREES DOWN.

0345 PM     TSTM WND DMG     2 SW REAGAN             35.49N  88.38W
05/03/2020                   CHESTER            TN   SOCIAL MEDIA

            TREE DOWN OVER THE ROAD ON HWY 22 NEAR EDGE ROAD,
            EASTSIDE OF CHESTER CO.

0345 PM     TSTM WND DMG     PARSONS                 35.65N  88.12W
05/03/2020                   DECATUR            TN   SOCIAL MEDIA

            UTILITY POLE SNAPPED ON 641 NORTH OF TOWN AND TREES
            DOWN ACROSS THE COMMUNITY.

0350 PM     TSTM WND DMG     DECATURVILLE            35.58N  88.12W
05/03/2020                   DECATUR            TN   SOCIAL MEDIA

            PART OF A METAL ROOF PULLED OFF HOME AND NUMEROUS TREES
            DOWN ACROSS TOWN.

0355 PM     TSTM WND DMG     7 ESE DECATURVILLE      35.56N  88.01W
05/03/2020                   DECATUR            TN   SOCIAL MEDIA

            PORTION OF THE ROOF REMOVED AT FISHERDALE MARINA.

0405 PM     TSTM WND DMG     ADAMSVILLE              35.23N  88.39W
05/03/2020                   MCNAIRY            TN   SOCIAL MEDIA

            TREE DOWN ON VEHICLE.

0410 PM     TSTM WND DMG     SAVANNAH                35.22N  88.24W
05/03/2020                   HARDIN             TN   SOCIAL MEDIA

            TREES DOWN ON BARKER DRIVE.

0410 PM     HAIL             3 NE ELLENDALE          35.26N  89.79W
05/03/2020  E0.75 INCH       SHELBY             TN   SOCIAL MEDIA

            PENNY SIZE HAIL NEAR GERMANTOWN ROAD AND OLD
            BROWNSVILLE ROAD.

0420 PM     TSTM WND DMG     4 SSW OLIVE HILL        35.21N  88.06W
05/03/2020                   HARDIN             TN   SOCIAL MEDIA

            LARGE TREE UPROOTED ON LONESOME PINE ROAD.

0545 PM     HAIL             5 WNW FRIENDSHIP        35.95N  89.32W
05/03/2020  E1.25 INCH       DYER               TN   SOCIAL MEDIA

            HALF DOLLAR AND QUARTER SIZED HAIL IN BONICORD.

0550 PM     HAIL             2 S JACKSON             35.60N  88.83W
05/03/2020  E1.00 INCH       MADISON            TN   PUBLIC

            QUARTER SIZED HAIL ON PERRY SWITCH ROAD. STARTED AS PEA
            SIZED HAIL.

0550 PM     HAIL             3 W TRENTON             35.97N  88.99W
05/03/2020  E1.25 INCH       GIBSON             TN   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL ALONG THE GIBSON AND CROCKETT
            COUNTY BORDER.

0550 PM     HAIL             3 N FRIENDSHIP          35.95N  89.24W
05/03/2020  E1.75 INCH       DYER               TN   SOCIAL MEDIA

            TIGRETT GROCERY REPORTED LARGE HAIL SOME UP TO GOLF
            BALL SIZE.

0555 PM     HAIL             6 W MIFFLIN             35.53N  88.68W
05/03/2020  E0.88 INCH       MADISON            TN   SOCIAL MEDIA

            NICKEL SIZE HAIL NEAR ROCKY SPRINGS ROAD AND ED MOORE
            ROAD.

0556 PM     HAIL             5 NE MAURY CITY         35.87N  89.16W
05/03/2020  E1.50 INCH       CROCKETT           TN   SOCIAL MEDIA

            PING PONG BALL SIZE HAIL NEAR CROCKETT MILLS.

0600 PM     HAIL             3 SSE MIFFLIN           35.51N  88.57W
05/03/2020  M1.00 INCH       CHESTER            TN   SOCIAL MEDIA

            QUARTER SIZE HAIL NEAR GLENDALE ROAD AND SHAE LN.

0630 PM     HAIL             2 N JACKSON             35.66N  88.83W
05/03/2020  M1.50 INCH       MADISON            TN   SOCIAL MEDIA

            LARGE HAIL UP TO PING PONG SIZE IN OAKFIELD.

&&

MJ
Local storm report, May 4, 8:40 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 W DRESDEN             36.28N  88.71W
05/03/2020                   WEAKLEY            TN   SOCIAL MEDIA

            ROOF DAMAGE TO AN OFFICE BUILDING.

&&

MJ
Local storm report, May 4, 8:50 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
950 AM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             1 SE SENATH             36.12N  90.15W
05/03/2020  E0.75 INCH       DUNKLIN            MO   PUBLIC

            MPING REPORT.

0311 PM     HAIL             6 NW TREZEVANT          36.07N  88.70W
05/03/2020  E0.75 INCH       WEAKLEY            TN   PUBLIC

            MPING REPORT.

0558 PM     HAIL             MEDINA                  35.80N  88.77W
05/03/2020  E0.75 INCH       GIBSON             TN   PUBLIC

            MPING REPORT.

&&

MJ

The radar

The Memphis radar (KNQA), 108 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Craighead

When
May 4, 1:50 PM CST to 1:55 PM CST
Where
Craighead County, Cash
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.800, -90.930

Hail, Craighead

When
May 4, 2:02 PM CST to 2:07 PM CST
Where
Craighead County, 1 mi S of Jonesboro
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.816, -90.700

Hail sized from quarters to golf balls fell on the south side of Jonesboro.

Hail, Poinsett

When
May 4, 2:15 PM CST to 2:20 PM CST
Where
Poinsett County, 3 mi W of Trumann
Measured
0.75 in hail
Reported by
Public
Coordinates
35.680, -90.573

Hail, Poinsett

When
May 4, 2:30 PM CST to 2:35 PM CST
Where
Poinsett County, 1 mi SE of Lepanto
Measured
1 in hail
Reported by
Social Media
Coordinates
35.610, -90.317

Hail up to the size of quarters fell just southeast of Lepanto.

Thunderstorm Wind, Clay

When
May 4, 4:12 PM CST to 4:30 PM CST
Where
Clay County, Pollard to 2.42 mi SSW of Nimmons
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.430, -90.270

A macroburst struck eastern Clay County with damaging winds. Numerous trees and power lines were knocked down from Pollard to Piggott continuing to the Missouri state line. A commercial building roof was damaged near Piggott. Several homes suffered roof damage.

Hail, Clay

When
May 4, 4:15 PM CST to 4:20 PM CST
Where
Clay County, St Francis
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.430, -90.080

Hail, Clay

When
May 4, 4:20 PM CST to 4:25 PM CST
Where
Clay County, Piggott
Measured
1 in hail
Reported by
Social Media
Coordinates
36.380, -90.180

Thunderstorm Wind, Mississippi

When
May 4, 5:15 PM CST to 5:20 PM CST
Where
Mississippi County, Blytheville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.920, -89.920

A large tree fell on a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898933, 898934, 898935, 898937, 898962, 898940, 898941, 899009.